It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Pain Management Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 10-05-2008, 08:27 AM   #1
Senior Veteran
(female)
 
Join Date: Feb 2005
Posts: 1,115
slipperyslope HB User
Question about morphine and headaches.

I was wondering about these headaches I have began getting since starting on morphine IR from oxycontin.

I am getting headaches every other day to every day. but they start in the late day after I have taken several doses of my meds. Is this common and does this mean they are always going to be with me? I am seeing my Dr tomorrow and will ask him. I hate to stop this medication b.c it is working for my pain but these headaches are really bad. I don't understand why there not every day. Could it be the combo of oxycodone and morphine together causing them? I have had one for 2 days on and off and there horrendous, but since I don't get them every day how would I know if its the medication or not. thanks.

is this a side effect of morphine? could it be the brand I am taking? would it help to try a different brand? I am really confused as to why I am getting these killer headaches but not every day.

 
Sponsors Lightbulb
   
Old 10-05-2008, 09:32 AM   #2
Inactive
(male)
 
Join Date: Jan 2008
Posts: 4,017
Executor HB UserExecutor HB UserExecutor HB UserExecutor HB UserExecutor HB UserExecutor HB User
Re: Question about morphine and headaches.

Hello SS....Sorry to hear about your headaches....not any fun, that's for sure! I would definitely run everything by your Doc. It's not that unusual to have meds cause headaches, especially the ones you're taking. "Headache" is one of the most frequent side effects listed with most meds.

When switching PMs, it's fairly typical to have headaches, and other side effects in the short term....Until your body fully transitions. It could also be the combination of any meds you're taking.....Could be anything, really. This is why it' really [important] for patients to tell their Docs of all their meds, OTC included.

Talk it over with your Doc, and I'd be sure to let him know that you are otherwise pleased with the med and you'd like to give it a bit more chance. It may take up to 2 weeks for your body to transition. You may also find that after some reasonable amt of time (set by your Doc), that if the side effect(s) don't subside, that you may have to switch.

For me, I take an LA med and also have a heavy arsenal of BT meds [at] my disposal. If I'm having a really bad pain day, and forced to take a lot of BT meds, I will get a headache. It's almost like my body letting me know to cool it. I've mentioned this to my Doc, and he said not to exceed the amt per day we agreed upon (which I haven't), and that the headache is of no real concern.....I am to judge which is worse....The headache, or the original pain. Kinda tough sometimes, actually.

Hope this helps, and try to hang in there best you can. I'd make sure I exhausted my options before switching again, because then, you'd be back to ground zero again. When I was having issues with my last transition, my Doc told me that one of the worst things you can do is give up on a transition to soon because....(1) You never really know if it was the actual med, or just the transition....So, you don't know if you should try that med again one day and (2) When you start over, all your original issues start over.

I'd discuss everything with your Doc and see what he/she says. I'm betting that he/she has experienced this many times over with these particular meds. Hopefully, the headaches will soon subside. If not, then you may need to decide which side effects you can tolerate, and which you can't.

It's never easy is it?? Take care, and good luck.

Regards,

Ex

Last edited by HBMod07; 10-05-2008 at 11:49 AM. Reason: Please do not type in all capital letters. Please try to watch abbreviations, some may not be understood by other members.

 
Sponsors Lightbulb
   
Old 10-06-2008, 08:48 AM   #3
Senior Veteran
(male)
 
Join Date: Jun 2003
Posts: 3,488
Shoreline HB UserShoreline HB UserShoreline HB UserShoreline HB UserShoreline HB UserShoreline HB UserShoreline HB UserShoreline HB UserShoreline HB UserShoreline HB UserShoreline HB User
Re: Question about morphine and headaches.

I spent a few years on high doses of LA orals and intrethecal mrphine. It's proablyis oneof the top 3most coon side efects. I don't know about abyone else, But I still treat heacheaces with tylenol or advil, If hat doesn't work, I certainlyhave stronger meds. I is somethin to talk wabout with your doc and although there is no ceing to a dose, there is usally a ceiling as far as exceptable side efects. You know things usually get better, but only you can decide if it's a big enough problem to change or actually use another opiates to treat the side effect of opiates. Not really what BT meds are for and there is an obvious consequence. Personally I think some people get it in their mind that bbecause the only thing that works o theirmain pain generator, That they will need something equaly strong for some other type of pain. I haven't found this to be true at al. The pain is generally proportianate to the injuryCicodin still works for teethextractions, Tylenol stil works on headaches, and advil still works on a soar shoulder from owrking out to much and as an anti inflamatory if a turn an ankle or something. I do think int's a big musconception that tolerance to the med for a partucluar problems crosses over to tolerance to every type of pain or inury that may occur during treatmant.

Anyway, good luck with the morphine, The headaches did get better with time. It was oprobably the most constipating med I've taken so I would certainly be on some kind of regemin to prevent trouble down the road.

Take care, Dave

 
Old 10-06-2008, 09:09 AM   #4
Senior Veteran
(female)
 
Join Date: Feb 2005
Posts: 1,115
slipperyslope HB User
Re: Question about morphine and headaches.

Just back from the PM Doc. I did tell him about the headaches and he did say it can be a side effect. since I don't get them daily we are going to give this more time and he said when I feel them coming on to increase my water intake and use caffein or tylenol. I have been trying advil and or motrin and neither are helping these killer headaches. soI just got some tylenol.

He took me off oxycodone al together and now I am scared!!! and I am now in LA MS Contin ( watson brand) and IR Morphine for BT ( ethex brand) its all I can find. We shall see how this combination works for me. I definitely could not tolerate the full amount of IR morphine he was prescribing me as I was to sedated and ended up reducing my dose so he has lowered it a bit. we will see howI do, and I will keep you all posted. I am on a lower dose of morphine than I was the oxy so everyone is different as far as what works for some may not work for others.

Thanks, SS I agree I am a bit more plugged up than usual and have increased the colace and the mirilax so it is helping but yes I agree this med does constipate the heck out of you more than oxycontin did. I also gailed 3 lbs B/C I have been craving a lot of sweets and junk since being on this medication and I need to knock it off I cannot gain a pound as I am already *****!!! so I am not going to give in to my cravings of junk food. it really makes me hungry.

Last edited by HBMod07; 10-06-2008 at 12:20 PM. Reason: Please use the appropriate forum features to illustrate a point

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Question Re: BPL's ThreeBadDiscs Pain Management 13 05-06-2009 07:50 PM
Internal Pain Pump Question Sail-em Pain Management 4 04-08-2007 09:44 PM
Morphine Pump Advice Please help "BAD HEADACHES" coastline Pain Management 4 10-01-2006 04:16 PM
new med,have a question marksta Pain Management 19 05-25-2006 04:07 PM
Shore- question about changing meds it never ends Pain Management 5 03-29-2005 09:08 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 04:49 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!